Depersonalization Support Forum banner
1 - 7 of 7 Posts

·
Registered
Joined
·
21 Posts
Discussion Starter · #1 ·
Well my problems all started from a combination of separating from my wife of 10 years as well as a bad drug (skunk and mushrooms) experience whilst in Amsterdam.

I basically started having panic attacks and extreme anxiety, the world just didnt look real anymore and I felt totally disconnected from my emotions, I was so scared I thought I had damaged my brain in some way!

After a week I saw my GP who said I had Depression/Anxiety so he prescribed me a course of Citalopram (Celexa), after about 2 weeks the anxiety was still very severe so I went back and saw him and he prescribed me Propranolol to take, this did cut back my anxiety but only the physical symptoms (trembling, sweating, racing heart). Anyway after 6 weeks of being on the Citalopram I still wasnt feeling better, if anything I was feeling worse and starting to become slightly agoraphobic, so I went back to the doctor and he said he didnt have a clue where we should go from there, so he referred me to a psychiatrist at my local hospital.

This is where things took a turn for the better, I took myself off the Citalopram and Propranalol ready for my appointment with the psychiatrist. On my appointment day I spent a good 1.5 hours chatting to him, and he was very understanding and recognised my condition as having core symptoms of depression along with severe anxiety causing DP/DR feelings (his best words to me were that for 29 years I had built up a confidence and control that I was used to, and this had suddenly been shattered and it is the loss of control and confidence that causes the DP/DR state).
Anyway, he prescribed me a relatively new form of anti-depressant called Effexor XL which I started the next day (75mg for 2 weeks and then upto 150mg), the only initial side-effects I felt were slight nausea and increased anxiety. I was told that the anxiety may increase until I reach the higher dose and it starts to take effect, so I was also prescribed a low dose of Diazepam for a couple of weeks to help curb the anxiety.
I can honestly say that I have now been on the Effexor for nearly 3 weeks and have been taking the Diazepam for a week and I am feeling so much better, my anxiety levels have dropped considerably so much so that I find myself obsessing about my condition less and less, and sometimes go an hour or more without even thinking about it (it actually feels strange not to be thinking about it, which is weird!!)

Anyway, in a summary I thought I would highlight below a list of what has helped me in the start of my recovery from what I can only describe as the worst 11 weeks of my life:

Chemical Drugs
1) Effexor XL (150mg capsule per day, taken on the morning)
2) Diazepam (2mg tablet, three times per day, one in the morning, one in the afternoon and one in the evening)

Supplements
1) Vitamin B-Complex (1 tablet in the morning)
2) Eye-Q Capsules (EPA,DHA,GLA) (3 capsules in the morning, 3 capsules in the evening after food)
3) L-Glutamine (500mg) (1 tablet in the morning, 1 tablet in the evening, dissolved in water)
4) L-Carnitine (500mg) (1 tablet in the morning)
5) L-Arginine (500mg) (1 tablet in the morning)

Distractions
1) Exercise
2) Reading
3) Walking
4) Playing video games
5) Watching TV
6) Talking

With my anxiety I also have some vision problems, increased sensitivity to bright lights (flourescents are especially a problem) and a weird kind of sparkling effect when looking at bright lights. This is easily overcome by buying a good pair of polarising sunglasses (I use Ray Ban) and wear them as much as possible as the less you worry about your eyes the less anxious you will feel.

Anyway, that is my story of recovery so far, I know everyone is different but I hope this may be of use to someone. :D
 
G

·
You experience those funny light effects because that type of medication will increase your pupil diameter (black dot in the center of your eye) , from a normal 3-4 mm to around 10 mm.
The increase normally happens under low light conditions or at night. But with medication the pupil keeps wider than normal, even in bright light, causing such effects, because the cornea area used by a wider pupil becomes larger and so it's aberrations. People with wide pupils who undergo refractive (laser) surgery will experience spikes and starburts coming out of light all the time, that all the time, as aberrations become permanently increased.
 
G

·
beetlejuice2004 said:
You experience those funny light effects because that type of medication will increase your pupil diameter (black dot in the center of your eye) , from a normal 3-4 mm to around 10 mm.
The increase normally happens under low light conditions or at night. But with medication the pupil keeps wider than normal, even in bright light, causing such effects, because the cornea area used by a wider pupil increases and so it's normal aberrations. People with wide pupils who undergo refractive (laser) surgery will experience spikes and starburts coming out of llight all the time, as aberrations become permanently increased.
 

·
Registered
Joined
·
1,722 Posts
Thanks to you both for posting. Great to read you are doing so well, Unidlehands. It is a strange feeling not to be focased on the disorder every second of the day. Your time span will get longer and longer.

Also, it was great to read what causes all those little eye glitches. Thanks for putting down the scientific reason for that, beetlejuice. It helps to know it is not just your brain going out of control and affecting your eyesight!

Take Care,
terri*
 
G

·
It is interesting what you say about citalopram. I have experienced DR since I had a massive panic attack 13 years ago but I managed to live with it. I even recall it going at times - I remember thinking 'thank god that feeling has gone'! However, I have had a lot of emotional stress in the last 3 years and as I became more depressed it increased in severity again. I was diagnosed with clinical depression in March and put on citalopram - in my experience this drug made me feel worse - and increased my DR significantly. The doctors just kept upping the dose and I develpped agrophobia but also claustrophobia in my own mind (if that makes sense). Eventually I became so unwell that my family stepped in ( I had been very scared to discuss my feelings) and I have gradually come off the citalopram and have been drug free for 2 weeks. I am not better but I do not feel as poorly mentally as I did whilst on the drugs. I am rambling I know but I think my point is that I had expected a quick fix and of course this never is the case, and we have to try to remain strong through the knocks. I became very deflated at one point and mistrustful but since off the drugs I have become more open minded again. Also, as we are all no doubt aware different people respomd to different things.

I am seeing a new psychiatrist in the next couple of weeks, I pray he is a good one with knowldege of this condition. I am also starting CBT with a recommended psychologist.

I have actually had a couple of moments in the last week where I have thought 'my god that feeling has gone'. Before I was convinced that I had permanently altered my brain chemistry but I know am starting to believe that it is a psychological response to trauma (bloody powerful minds eh?!).
I have also found it useful to put all of my depression/anxiety books in the loft and to focus on keeping my mind distracted. The internet is amazing but it has also encouraged me to become even more introspective. Still an uphill battle and I often feel like the earth is tumbling from under my feet but my flashes of hope come when I can look at the whole picture and accept all of the triggers going on at the moment. Then I can undertsand why my mind goes in on itself, very very scary as we all know but at least I can try to get some comprehension on it all.

Anyhow, lots of love and strength to you all.
 

·
Registered
Joined
·
21 Posts
Discussion Starter · #6 ·
Thanks for that interesting information about my vision problems Beetlejuice, I must admit that the sparkling effect, sensitivity to light is one of the main things that has been bothering me.

I did have this before I went on the medication but I believe anxiety causes your pupils to dilate, hence you would experience these same aberrations and sensitivity to light.

I was worrying that something else was wrong, because my anxiety levels have dropped now (although probably still there subconsciously to a certain extent) but I fully understand your reasoning behind this now, because I must admit to having noticed that when I look in a mirror my pupils are much larger than I am sure they used to be in bright lights.

One question I have is, with the larger pupil size would you also be more susceptible to having after images from looking at objects, I know everyone gets this, but mine seem to last a little bit longer, not much but a little.

Overall, I suppose the thing behind this is to try and forget about the vision problems, accept they are caused by the medication and/or anxiety and concentrate on getting fully better.
 

·
Registered
Joined
·
369 Posts
Hey unidlehands

Your post is good motivator. It sounds like you have a good doc that you are connected with. I hope things continue to move in a positive direction for you.

Ken
 
1 - 7 of 7 Posts
Top